Alert archive / Utah / Special Weather Statements in 2010

Special Weather Statement, NWS Salt Lake City, UT

August 4, 2010Wasatch County, Utah

NWS Salt Lake City, UT issued this special weather statement at Aug 4, 2010, 6:02 PM MDT for Wasatch County, Utah. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2010, 6:02 PM MDT (00:02 UTC)
Expired
Aug 4, 2010, 6:45 PM MDT
In force
43 min
Issued by
NWS Salt Lake City, UT

County Wasatch County, UT

The radar

The Salt Lake City radar (KMTX), 150 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2010-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2010-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
3384 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WWUS85 KSLC 050002
SPSSLC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
602 PM MDT WED AUG 4 2010

UTZ004-008-010-050045-
SOUTHERN WASATCH FRONT UT-WASATCH MOUNTAINS SOUTH OF I-80 UT-WASATCH
PLATEAU/BOOK CLIFFS UT-
602 PM MDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASATCH AND CENTRAL UTAH
COUNTIES UNTIL 645 PM MDT...

AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF MAPLETON...OR 10 MILES
SOUTHEAST OF PROVO...MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   STRAWBERRY RESEVOIR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4005 11153 4022 11165 4036 11128 4013 11109
TIME...MOT...LOC 0002Z 248DEG 22KT 4019 11146

$$

CRK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:04 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 4, 3:04 PM MDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
304 PM MDT WED AUG 4 2010

.SYNOPSIS...A MOIST AIRMASS WILL REMAIN IN PLACE ACROSS THE AREA
TODAY...PARTICULARLY ACROSS EASTERN AND SOUTHERN UTAH. DRYING
WILL BE THE TREND ACROSS THE REGION BEGINNING FRIDAY AND
CONTINUING THROUGH EARLY NEXT WEEK AS SOUTHERLY FLOW INCREASES
AHEAD OF A WEST COAST TROUGH.

&&

.DISCUSSION...THUNDERSTORMS HAVE BEEN QUITE ACTIVE THIS AFTERNOON
AS EXPECTED...PARTICULARLY IN THE EASTERN HALF OF THE CWA. THERE
HAS BEEN SOME ACTIVITY IN THE NORTH AND WEST AS WELL...BUT THE
BEST ACTIVITY HAS BEEN LIMITED GENERALLY TO THE SOUTH OF A LINE
FROM DUGWAY TO SALT LAKE CITY TO EVANSTON WYOMING...WITH DRIER AND
MORE STABLE AIR NEAR THE UTAH/IDAHO BORDER.

THESE STORMS HAVE BEEN CAPABLE OF PRODUCING MULTIPLE
THREATS...INCLUDING HAIL...HEAVY RAIN...AND GUSTY WINDS...ALL
DESPITE THE RELATIVELY LOW SHEAR ENVIRONMENT. THIS DEEP
MOISTURE...PARTICULARLY IN THE EAST...WILL REMAIN IN PLACE THROUGH
THIS EVENING AND INTO THURSDAY. DRIER AIR WILL BEGIN SLOWLY MOVING
INTO THE AREA FROM THE WEST ON THURSDAY...BUT CONDITIONS SHOULD
REMAIN MOIST ENOUGH THAT COVERAGE OF THUNDERSTORMS WILL NOT BE
SIGNIFICANTLY IMPACTED ON THURSDAY. THIS DRYING WILL BE MORE
SIGNIFICANT ON FRIDAY AND INTO THE WEEKEND...WITH THUNDERSTORM
COVERAGE AND RELATIVE HUMIDITIES DROPPING SIGNIFICANTLY THROUGH THE
WEEKEND.

NOT MANY CHANGES WERE MADE TO THE EXTENDED FORECAST...BUT DRIER
CONDITIONS WITH NEAR SEASONAL TEMPERATURES SHOULD PREVAIL INTO THE
MIDDLE OF NEXT WEEK.

&&

.AVIATION...THERE IS A 40 PERCENT CHANCE OF THUNDERSTORMS
IMPACTING THE TERMINAL THROUGH THE REST OF TODAY...WITH GUSTY
ERRATIC WINDS CONTINUING TO ACCOMPANY ANY STORMS.
OTHERWISE...SURFACE WINDS ARE EXPECTED TO REMAIN GENERALLY
SOUTHERLY THROUGH THE AFTERNOON...BUT THUNDERSTORMS MAY DISRUPT
THAT FLOW ON A REGULAR BASIS.

&&

.FIRE WEATHER...WETTING RAINS WILL CONTINUE TO ACCOMPANY
THUNDERSTORMS TODAY...ESPECIALLY THOSE EAST OF THE INTERSTATE 15
CORRIDOR. A DRYING TREND ACROSS THE FAR NORTHWESTERN CORNER OF THE
DISTRICT HAS SUPPRESSED CONVECTIVE DEVELOPMENT THIS AFTERNOON...BUT
AREAL COVERAGE AS A WHOLE ACROSS THE STATE HAS REMAINED SCATTERED.
BIGGER NEWS FROM THE FIRE WEATHER STANDPOINT REVOLVES AROUND AN
ANTICIPATED PATTERN CHANGE FROM WEST TO EAST THIS WEEKEND THROUGH
EARLY NEXT WEEK. SOUTH WINDS AND SUBSTANTIAL DRYING WILL BRING THE
FIRST THREAT OF RFW CONDITIONS TO THE NORTHWEST DESERT SATURDAY.
THESE DRYING AND BREEZY CONDITIONS WILL LIKELY SPREAD ACROSS ALL
WESTERN VALLEYS BY EARLY NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
     UTZ009>014-019>021-517-518.

WY...NONE.
&&

SCHOENING/MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 4, 3:45 AM MDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 AM MDT WED AUG 4 2010

UTZ001>016-019>021-517-518-WYZ021-051200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
345 AM MDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS HAS RETURNED NORTH ACROSS THE STATE OF UTAH.
THE DEEPEST MOISTURE RESIDES ACROSS EASTERN...CENTRAL AND SOUTHERN
UTAH WHERE FLASH FLOODING IS THE MAIN CONCERN. SLOT CANYONS...SMALL
STREAMS..AND NORMALLY DRY WASHES MAY BE PARTICULARLY HAZARDOUS
LOCATIONS TODAY. LOCALLY HEAVY RAINFALL MAY OCCUR AS FAR NORTH AS
UTAH COUNTY AND THE SALT LAKE METRO AREA...WHICH COULD LEAD TO
URBAN AND SMALL STREAM FLOODING THIS AFTERNOON. OTHER THREATS FROM
THESE STORMS INCLUDE LIGHTNING...WIND GUSTS IN EXCESS OF 50 MPH
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME DRYING IS EXPECTED ACROSS WESTERN UTAH THURSDAY...THOUGH MUCH
OF THE REGION WILL REMAIN MOIST WITH A CONTINUED THREAT OF LOCALLY
HEAVY RAINFALL.

A DRIER AIRMASS IS EXPECTED FRIDAY THROUGH NEXT WEEKEND. THERE IS
AN INCREASING THREAT OF CRITICAL FIRE WEATHER CONDITIONS ESPECIALLY
ACROSS WESTERN UTAH BEGINNING SATURDAY AND BECOMING MORE LIKELY
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 4, 3:50 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 PM MDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             2 SE HIGHLAND           40.40N 111.76W
08/04/2010  E1.00 INCH       UTAH               UT   PUBLIC

&&

POMEROY
Special weather statement, Aug 4, 3:56 PM MDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
356 PM MDT WED AUG 4 2010

UTZ009-WYZ021-042230-
SOUTHWEST WYOMING WY-WESTERN UINTA MOUNTAINS UT-
356 PM MDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASATCH...
NORTHWESTERN DUCHESNE...CENTRAL SUMMIT AND SOUTHERN UINTA COUNTIES
UNTIL 430 PM MDT...

AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
OAKLEY TO 16 MILES SOUTHEAST OF HEBER CITY...AND MOVING NORTHEAST AT
50 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   TRIAL LAKE...
   THE MIRROR LAKE PARKWAY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4041 11074 4043 11076 4041 11081 4039 11079
      4027 11115 4029 11120 4085 11121 4117 11064
      4044 11065
TIME...MOT...LOC 2154Z 222DEG 42KT 4080 11110 4041 11111

CRK
Special weather statement, Aug 4, 4:05 PM MDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
405 PM MDT WED AUG 4 2010

UTZ004-008-010-042230-
SOUTHERN WASATCH FRONT UT-WASATCH MOUNTAINS SOUTH OF I-80 UT-WASATCH
PLATEAU/BOOK CLIFFS UT-
405 PM MDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASATCH AND CENTRAL UTAH
COUNTIES UNTIL 430 PM MDT...

AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SALEM...OR 7 MILES EAST OF PAYSON...MOVING
NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   MAPLETON...
   SPANISH FORK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4028 11137 4009 11122 3992 11161 4008 11174
TIME...MOT...LOC 2205Z 238DEG 17KT 4005 11158

CRK
Special weather statement, Aug 4, 4:40 PM MDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
440 PM MDT WED AUG 4 2010

UTZ013-042330-
SAN RAFAEL SWELL UT-
440 PM MDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EMERY COUNTY UNTIL 530 PM
MDT...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES WEST OF GREEN RIVER...MOVING WEST AT 10
MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.

THIS STRONG STORM WILL REMAIN MOSTLY TO THE NORTH OF THE INTERSTATE
70 CORRIDOR.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL EMERY COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3891 11067 3910 11074 3914 11041 3896 11034
TIME...MOT...LOC 2239Z 073DEG 7KT 3902 11049

MERRILL
Special weather statement, Aug 4, 5:15 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
515 PM MDT WED AUG 4 2010

UTZ518-050000-
SOUTHERN UTAH MOUNTAINS UT-
515 PM MDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WAYNE AND NORTHERN
GARFIELD COUNTIES UNTIL 600 PM MDT...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF TEASDALE...OR 21 MILES
SOUTH OF LOA...MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  AQUARIUS PLATEAU

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3833 11150 3816 11131 3797 11164 3810 11180
TIME...MOT...LOC 2315Z 224DEG 9KT 3811 11164

CRK
Special weather statement, Aug 4, 6:02 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
602 PM MDT WED AUG 4 2010

UTZ004-008-010-050045-
SOUTHERN WASATCH FRONT UT-WASATCH MOUNTAINS SOUTH OF I-80 UT-WASATCH
PLATEAU/BOOK CLIFFS UT-
602 PM MDT WED AUG 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASATCH AND CENTRAL UTAH
COUNTIES UNTIL 645 PM MDT...

AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF MAPLETON...OR 10 MILES
SOUTHEAST OF PROVO...MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   STRAWBERRY RESEVOIR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4005 11153 4022 11165 4036 11128 4013 11109
TIME...MOT...LOC 0002Z 248DEG 22KT 4019 11146

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:23 PM MDTSpecial Weather StatementSLCSalt Lake37 min
Aug 4, 6:41 PM MDTSevere Thunderstorm WarningSLCUtah, Wasatch34 min
Aug 4, 6:44 PM MDTFlash Flood WarningSLCEmery3 hr
Aug 4, 7:12 PM MDTSpecial Weather StatementSLCWasatch48 min
Aug 5, 2:48 AM MDTFlash Flood WatchSLC19 hr
Aug 5, 3:55 PM MDTSevere Thunderstorm WarningSLCTooele35 min
Aug 5, 3:58 PM MDTFlash Flood WarningSLCKane, Washington2 hr
Aug 5, 4:12 PM MDTFlash Flood WarningSLCWashington6 hr
Aug 5, 4:26 PM MDTSevere Thunderstorm WarningSLCTooele34 min
Aug 5, 4:29 PM MDTSpecial Weather StatementSLCDavis46 min
Aug 5, 4:39 PM MDTSpecial Weather StatementSLCEmery51 min
Aug 5, 4:45 PM MDTSpecial Weather StatementSLC45 min
Aug 5, 4:52 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele23 min
Aug 5, 4:56 PM MDTSevere Thunderstorm WarningSLCTooele49 min
Aug 5, 5:04 PM MDTSevere Thunderstorm WarningSLCKane26 min
Aug 5, 5:11 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele64 min
Aug 5, 5:12 PM MDTSpecial Weather StatementSLCDuchesne48 min
Aug 5, 5:29 PM MDTSpecial Weather StatementSLCKane46 min

Nearby

Special Weather Statements in Utah, 2010Every special weather statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.